Alert archive / New York / Freeze Watches in 2020

Freeze Watch 2, NWS Buffalo, NY

May 10, 202016 counties in New York

NWS Buffalo, NY issued this freeze watch at May 10, 2020, 1:48 PM EDT for 16 counties in New York. It took effect at May 11, 2020, 11:00 PM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
May 10, 2020, 1:48 PM EDT (17:48 UTC)
In effect from
May 11, 2020, 11:00 PM EDT
Expired
May 11, 2020, 3:18 AM EDT
In force
Issued by
NWS Buffalo, NY

Counties Allegany County, NY, Cattaraugus County, NY, Cayuga County, NY, Chautauqua County, NY, Erie County, NY, Genesee County, NY, Jefferson County, NY, Lewis County, NY, Livingston County, NY, Monroe County, NY, Niagara County, NY, Ontario County, NY, Orleans County, NY, Oswego County, NY, Wayne County, NY, Wyoming County, NY

The radar

The Buffalo radar (KBUF), 90 km from the middle of the area, began a volume at 17:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.8 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2020-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2020-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1182 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
287 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

397 
WWUS71 KBUF 101748
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
148 PM EDT Sun May 10 2020

NYZ001>008-010>014-019>021-085-110200-
/O.NEW.KBUF.FZ.A.0002.200512T0300Z-200512T1400Z/
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-
Lewis-Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
Including the cities of Niagara Falls, Medina, Rochester, Newark,
Fair Haven, Oswego, Watertown, Lowville, Buffalo, Batavia, 
Warsaw, Geneseo, Canandaigua, Jamestown, Olean, Wellsville, 
Orchard Park, and Springville
148 PM EDT Sun May 10 2020

...FREEZE WATCH IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY
MORNING...

* WHAT...Sub-freezing temperatures possible in the mid to upper
  20s inland, and lower 30s near the lakeshores.

* WHERE...All of western and north central New York.

* WHEN...From Monday evening through Tuesday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

TMA
2 follow-up statements
208 
WWUS71 KBUF 110042
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
842 PM EDT Sun May 10 2020

NYZ001>008-010>014-019>021-085-110900-
/O.CON.KBUF.FZ.A.0002.200512T0300Z-200512T1400Z/
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-
Lewis-Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
Including the cities of Niagara Falls, Medina, Rochester, Newark,
Fair Haven, Oswego, Watertown, Lowville, Buffalo, Batavia, 
Warsaw, Geneseo, Canandaigua, Jamestown, Olean, Wellsville, 
Orchard Park, and Springville
842 PM EDT Sun May 10 2020

...FREEZE WATCH REMAINS IN EFFECT FROM MONDAY EVENING THROUGH
TUESDAY MORNING...

* WHAT...Sub-freezing temperatures possible in the mid to upper 
  20s inland, and lower 30s near the lakeshores.

* WHERE...All of western and north central New York.

* WHEN...From Monday evening through Tuesday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
078 
WWUS71 KBUF 110718
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
318 AM EDT Mon May 11 2020

NYZ012-019>021-085-111530-
/O.UPG.KBUF.FZ.A.0002.200512T0300Z-200512T1400Z/
/O.NEW.KBUF.FZ.W.0005.200512T0200Z-200512T1400Z/
Wyoming-Chautauqua-Cattaraugus-Allegany-Southern Erie-
Including the cities of Warsaw, Jamestown, Olean, Wellsville, 
Orchard Park, and Springville
318 AM EDT Mon May 11 2020

...FREEZE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 10 AM EDT
TUESDAY...

* WHAT...Sub-freezing temperatures in the mid 20s expected.

* WHERE...Southern Erie, Wyoming, Chautauqua, Cattaraugus, and
  Allegany counties.

* WHEN...From 10 PM this evening to 10 AM EDT Tuesday.

* IMPACTS...Frost and freeze conditions will kill crops, and 
  other sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

NYZ001>008-010-011-013-014-111530-
/O.UPG.KBUF.FZ.A.0002.200512T0300Z-200512T1400Z/
/O.NEW.KBUF.FZ.W.0005.200512T0500Z-200512T1400Z/
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-
Lewis-Northern Erie-Genesee-Livingston-Ontario-
Including the cities of Niagara Falls, Medina, Rochester, Newark,
Fair Haven, Oswego, Watertown, Lowville, Buffalo, Batavia, 
Geneseo, and Canandaigua
318 AM EDT Mon May 11 2020

...FREEZE WARNING IN EFFECT FROM 1 AM TO 10 AM EDT TUESDAY...

* WHAT...Sub-freezing temperatures in the upper 20s expected
  inland from the immediate lakeshores.

* WHERE...Niagara, Orleans, Monroe, Wayne, Northern Cayuga, 
  Oswego, Jefferson, Lewis, Northern Erie, Genesee, Livingston, 
  and Ontario counties.

* WHEN...From 1 AM to 10 AM EDT Tuesday.

* IMPACTS...Frost and freeze conditions will kill crops, and other
  sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Hitchcock

What forecasters said that day

The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this freeze watch went out at May 10, 10:49 AM EDT, 2 hours 59 minutes earlier.

Area forecast discussion, May 10, 10:49 AM EDT, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1049 AM EDT Sun May 10 2020

.SYNOPSIS...
Temperatures climb to more tolerable levels today, but below normal
temperatures will remain with us through the middle of the upcoming
week. Low pressure crossing region late tonight into Monday will
bring rain showers this afternoon into tonight, then rain and snow
on Monday with more late season accumulating snow over the higher
terrain of western New York.

&&

.NEAR TERM /THROUGH TONIGHT/...
Progressive shortwave currently dropping across the western Great
Lakes and its associated sfc low and warm front are heading
across the central Great Lakes. Warm advection to the north of
the sfc warm front will result in a few rain showers developing
by early afternoon across western NY and the Niagara Frontier.
Showers will become more widespread later this afternoon as the
DPVA from approaching shortwave and stronger warm advection
occur. Even with clouds and showers, temps will rise toward 50F,
with even some mid or upper 50s possible from the Southern Tier
to the Finger Lakes closer to sfc warm front.

Rain showers become more widespread tonight and will likely turn
into more of a widespread rain after midnight as shortwave moves
overhead and deepens further and as attendant sfc low arrives over
western NY enhancing low-level convergence. Ptype will be mainly
rain for the balance of the night, though winds turning northerly
very late tonight and cold air advection may result in snow mixing
with rain toward daybreak Monday over the higher terrain of western
NY. That trend toward more snow will only continue into Monday
morning. Lows tonight mainly mid to upper 30s.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Monday morning a mid level trough will be situated directly over the
eastern Great Lakes, with a weak surface low nearly vertically
stacked beneath the mid level low. DPVA from the mid level trough
will act in concert with deformation and frontogenesis on the north
and northwest flank of the surface low to produce widespread
precipitation Monday morning through early afternoon. Precipitation
will then gradually taper off from northwest to southeast during the
mid to late afternoon. The temperature structure of the low/mid
levels will bring another tricky precip type forecast. Latest model
guidance, including the 00Z HREF support the column growing cold
enough for several hours of snow Monday morning through early
afternoon across much of Western NY. The combination of synoptic
scale forcing and increasing northwest upslope flow may support 1-2
inches of accumulation along the spine of the Chautauqua Ridge to
the higher terrain of the Boston Hills and Wyoming County. Some wet
snow may also mix in across the surrounding lower elevations for a
few hours Monday morning. Everything will change back to rain later
in the day as the stronger forcing moves off, allowing the column
and surface to warm.

Most of the precipitation will end by early Monday evening. There
may be a brief window of weak lake response southeast of Lake
Ontario as 850MB temps drop to around -8C, supporting a few
scattered rain and snow showers. This will end overnight as the
airmass dries and inversion heights begin to lower. Temperatures
will turn colder again, with below freezing lows expected everywhere
inland of the immediate lakeshores.

Tuesday a strong mid level shortwave and associated surface trough
will move across Ontario and Quebec, reaching western New England by
evening. This system will be moisture starved, but strong forcing
will overcome this to support at least scattered showers during the
afternoon and early evening. The best chance will be found across
the North Country in closer proximity to the strongest forcing, with
a lower chance of showers across Western NY. Temperatures will
continue to run well below normal, with highs in the mid to upper
40s in most locations.

Any lingering showers will end Tuesday evening. High pressure will
build into the Ohio Valley overnight, allowing for gradual clearing
across the eastern Great Lakes. Temperatures will not be quite as
cold as Monday night, but will still likely drop below freezing
inland from the Great Lakes.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
High pressure will build into the eastern Great Lakes Wednesday with
a return to dry weather and sunshine. Temperatures aloft are still
quite cold, but some airmass moderation and sunshine will support
highs in the 50s.

The pattern will finally start to change for the warmer by late this
week. The strong +PNA pattern will quickly break down, replaced by a
more zonal west to east flow across the United States. This will
allow for a notable warming trend starting Thursday and extending
through next weekend. The warm-up will come with increasing rain
chances however.

A warm front will advance northeast across the region Thursday,
supporting increasing chances of showers. Both the GFS and ECMWF
then support a boundary laying out in an east-west fashion
Thursday night through Friday, bringing ongoing chances of rain.
Enough instability may also develop to support a chance of a few
thunderstorms as well, especially across southern portions of the
area. Latest 00Z model guidance suggests this boundary will be
forced south of our area Saturday as high pressure builds into
Ontario and Quebec, allowing for dry weather to start next weekend.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
Scattered mid clouds will give way to increasing rain showers this
afternoon into this evening. Showers will transition to steadier
rain late tonight as low pressure system arrives over western
NY. Some snow may mix in toward daybreak Monday over the higher
terrain of western NY.

Despite the increasing chances of rain later today into this
evening, conditions will remain VFR. After midnight, expect cigs to
deteriorate to lower MVFR or IFR. Vsby will also lower to at least
MVFR late tonight, with IFR possible over the higher terrain of
western NY.

Outlook...

Monday...IFR/MVFR in rain and snow, diminishing to a chance of rain
and snow in the afternoon.
Tuesday through Thursday...Mainly VFR.

&&

.MARINE...
West to northwest winds of 15-20 kts and waves 3-4 feet over the
eastern ends of Lake Ontario and Lake Erie will diminish
steadily this afternoon.

Winds and waves will remain below small craft advisory criteria
tonight.

Winds are expected to freshen Monday from the northwest on the
backside of a low pressure system crossing the area. Small craft
advisories will be needed for at least portions of both lakes
behind the system later Monday into Tuesday.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...JLA/RSH/TMA
NEAR TERM...JLA/TMA
SHORT TERM...Hitchcock
LONG TERM...Hitchcock
AVIATION...JLA/TMA
MARINE...JLA/TMA
Hazardous weather outlook, May 10, 7:41 AM EDT, 6 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
741 AM EDT Sun May 10 2020

NYZ001>006-010>014-019-085-111145-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Northern Erie-
Genesee-Wyoming-Livingston-Ontario-Chautauqua-Southern Erie-
741 AM EDT Sun May 10 2020

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Sub freezing temperatures are expected Monday night and Tuesday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ007-008-020-021-111145-
Jefferson-Lewis-Cattaraugus-Allegany-
741 AM EDT Sun May 10 2020

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Sub freezing temperatures are expected Monday night and Tuesday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-111145-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
741 AM EDT Sun May 10 2020

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Nearby

Freeze Watches in New York, 2020Every freeze watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.